Hail, Navarro
- When
- March 30, 12:45 PM CST
- Where
- Navarro County, Kerens
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.130, -96.230
Two rounds of thunderstorms affected north and central Texas, one in the late morning and early afternoon across the eastern counties and another in the late afternoon and evening across the western and central counties. The earlier storms produced large hail in the Van, TX area, while the later storms produced large hail and damaging wind from the Dallas-Fort Worth Metroplex southward along and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Two rounds of thunderstorms affected north and central Texas, one in the late morning and early afternoon across the eastern counties and another in the late afternoon and evening across the western and central counties. The earlier storms produced large hail in the Van, TX area, while the later storms produced large hail and damaging wind from the Dallas-Fort Worth Metroplex southward along and west of the I-35 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 30, 11:47 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1247 PM CDT WED MAR 30 2016 .AVIATION... THE FIRST ROUND OF SHOWERS AND THUNDERSTORMS MOVED ACROSS PARTS OF NORTH AND CENTRAL TEXAS THIS MORNING...AND THE REMAINING STORMS EXTENDED EAST OF A PARIS TO WAXAHACHIE TO LAMPASAS LINE AS OF 1730Z. THIS ACTIVITY WILL CONTINUE TO MOVE OFF TO THE EAST. THE NEXT THREAT OF THUNDERSTORMS FOR THE METROPLEX AND WACO TAF SITES WILL BE LATE AFTERNOON/EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT EXTENDED FROM SOUTHWESTERN OKLAHOMA TO EAST OF KCDS /CHILDRESS/ TO KBPG /BIG SPRING/ AT 1730Z. THE CURRENT TIMING HAS THESE STORMS AFFECTING THE METROPLEX TAF SITES 22Z-01Z...AND 00Z-03Z AT WACO. THERE WILL BE THE POTENTIAL FOR HAIL UP TO THE SIZE OF GOLFBALLS AND VERY STRONG GUSTY WINDS. THE STORM THREAT WILL SHIFT TO THE EAST OF THE I-35 CORRIDOR LATE THIS EVENING. VFR CONDITIONS ARE THEN EXPECTED TO RETURN TO THE METROPLEX...BUT STRATUS MAY COME BACK IN FOR THE 06 TO 15Z PERIOD AT WACO. A COLD FRONT WILL MOVE THROUGH THE METROPLEX TOWARD SUNRISE /12Z/ WITH A WIND SHIFT TO THE NORTHWEST AT 10 TO 15 KNOTS. THE WIND SHIFT AT WACO WILL 13 TO 15Z. 58 && .UPDATE... NO MAJOR CHANGES TO THE CURRENT FORECAST REGARDING POP CONFIGURATION AND GENERAL SEVERE THREAT THROUGH LATE EVENING. AN AREA OF CONVECTION CURRENTLY CONTINUES MAINLY EAST OF INTERSTATE 35 THIS MORNING. THIS APPEARS TO BE ASSOCIATED WITH AN AREA OF MODERATE TO STRONG WARM ADVECTION AND IS PRIMARILY ELEVATED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT WITH THESE STORMS WILL CONTINUE TO BE HAIL INTO THE EARLY AFTERNOON. WE WILL BE SENDING UP AN 18Z SOUNDING BUT AN INITIAL LOOK AT AN AIRCRAFT SOUNDING FROM DALLAS ABOUT 45 MINUTES AGO REVEALS THAT THE STRONG CAPPING NOTED ON THE 12Z FWD SOUNDING HAS BEEN LIFTED. THERE WAS A NOTICEABLE AREA OF COLD ADVECTION BETWEEN 800-600MB IN THE WAKE OF THE MORNING CONVECTION. THIS IS LIKELY HELPING TO SUPPRESS ADDITIONAL CONVECTION FOR THE TIME BEING DESPITE WHAT APPEARS TO BE INCREASING ASCENT APPROACHING THE AREA ON WATER VAPOR IMAGERY. AT THE SURFACE...THE DRYLINE IS STILL WELL TO THE WEST OF THE AREA BUT SHOULD CONTINUE TO MIX EAST INTO EARLY AFTERNOON. WE STILL THINK ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE DRYLINE THIS AFTERNOON AND MOVE EAST. THIS WILL ALSO BE COINCIDENT WITH A GENERAL UPTICK IN INTENSITY OF ANY CONVECTION WELL EAST OF THE DRYLINE. THE POTENTIAL EXISTS FOR VERY LARGE HAIL WITH ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON/EVENING AS LAPSE RATES ARE VERY STEEP. ALL OF THIS ACTIVITY SHOULD MOVE EAST OF THE AREA TONIGHT. DUNN && .PREV DISCUSSION... /ISSUED 316 AM CDT WED MAR 30 2016/ AN ACTIVE WEATHER DAY IS LIKELY ACROSS THE ENTIRE REGION AS SEVERAL KEY INGREDIENTS FOR SEVERE WEATHER COME TOGETHER. THESE INGREDIENTS INCLUDE...ABUNDANT LOW LEVEL MOISTURE...STEEP MID LEVEL LAPSE RATES...LARGE SCALE LIFT SUPPLIED BY AN APPROACHING 150+ KNOT JET AND SMALLER SCALE LIFT GENERATED BY AN EASTWARD MOVING DRYLINE. ALTHOUGH THERE ARE MULTIPLE SCENARIOS WITH REGARDS TO TIMING AND PLACEMENT OF STORMS TODAY AND TONIGHT THE MOST LIKELY SCENARIO IS AS FOLLOWS: 1- ELEVATED SHOWERS AND STORMS DEVELOP NEAR OR SHORTLY AFTER SUNRISE TODAY...ESPECIALLY ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR WHERE LARGE SCALE LIFT WILL BE THE STRONGEST. THESE STORMS WILL BE SCATTERED IN NATURE BUT WILL HAVE SOME POTENTIAL TO PRODUCE LARGE HAIL DUE TO THE COLD TEMPS ALOFT. 2 - THUNDERSTORMS WILL BECOME MORE NUMEROUS AND STRONGER BY LATE MORNING AS THE CAP WEAKENS AND EVENTUALLY DISSIPATES. ONCE THE CAP IS GONE...STORMS WILL BECOME MORE ROOTED IN THE BOUNDARY LAYER AND A MEDLEY OF HAZARDS INCLUDING HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BECOME POSSIBLE THROUGH THE AFTERNOON. 3 - BY LATE AFTERNOON A DRYLINE WILL ENTER THE WESTERN ZONES AND BECOME AN ADDITIONAL FOCUS FOR SHOWERS AND STORMS. THE EXTENT OF MORNING CONVECTION WILL HAVE AN IMPACT ON HOW EXTENSIVE STORMS ARE ON THE DRYLINE. WE STILL ANTICIPATE THAT STORMS WILL BE ONGOING IN THE EAST WHEN THE DRYLINE ENTERS THE REGION. STORMS BOTH ON THE DRYLINE AND EAST OF THE DRYLINE WILL HAVE A POTENTIAL TO BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE THROUGH THE EVENING. 4 - BY LATE EVENING A COLD FRONT WILL ENTER THE NORTHWEST ZONES AND WILL EVENTUALLY OVERTAKE THE DRYLINE. WHEN THIS OCCURS STORMS WILL END STEADILY FROM WEST TO EAST. THERE WILL STILL BE A POTENTIAL FOR SEVERE STORMS THROUGH THE EARLY MORNING HOURS...ESPECIALLY EAST OF THE INTERSTATE 35 CORRIDOR. AGAIN...WHAT IS DESCRIBED ABOVE IS THE MOST LIKELY SCENARIO FOR TODAY/TONIGHTS EVENTS. CONFIDENCE IS MODERATE TO HIGH THAT SEVERE WEATHER WILL OCCUR OVER THE NEXT 24 HOURS ACROSS PARTS OF NORTH AND CENTRAL TEXAS. WHAT COMPLICATES TODAYS FORECAST AND ANY SEVERE WEATHER EVENT FOR THAT MATTER IS MESO-SCALE PROCESSES THAT ARE DIFFICULT IF NOT IMPOSSIBLE TO ANTICIPATE. SO THE MESSAGE FOR TODAY IS THIS...BE PREPARED FOR SEVERE WEATHER TO DEVELOP AT ANY TIME TODAY/TONIGHT. SINCE THE KEY INGREDIENTS (MOISTURE... INSTABILITY...LIFT AND SHEAR) WILL ALL BE PRESENT...ANY STORM THAT FORMS WILL HAVE A GOOD POTENTIAL TO BECOME SEVERE. A FEW SHOWERS AND STORMS MAY LINGER IN THE SOUTHEAST THURSDAY MORNING BUT OVERALL THURSDAY WILL BE MOSTLY SUNNY...A BIT BREEZY AND PLEASANT WITH HIGHS MAINLY IN THE 70S. A FEW SHOWERS MAY RETURN TO THE REGION ON FRIDAY WHEN A CUT-OFF LOW OPENS UP AND TRANSLATES EAST ACROSS THE STATE. ALL SHOWERS WILL END FRIDAY NIGHT ONCE THE TROUGH AXIS PASSES TO THE SOUTHEAST AND LARGE SCALE SUBSIDENCE INCREASES. THE REMAINDER OF THE FORECAST LOOKS VERY PLEASANT DUE TO A BUILDING RIDGE ALOFT AND ONLY A PARTIAL RETURN OF GULF MOISTURE TO THE REGION. AFTERNOON HIGHS SATURDAY AND SUNDAY WILL BE GENERALLY IN THE 70S WITH 70S AND LOWER 80S MONDAY AND TUESDAY. LOWS SATURDAY NIGHT THROUGH TUESDAY WILL BE IN THE 40S AND 50S. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 80 58 73 49 63 / 70 50 10 5 20 WACO, TX 79 58 75 49 67 / 60 50 10 5 20 PARIS, TX 74 58 72 45 63 / 90 50 10 5 10 DENTON, TX 79 53 71 45 61 / 60 40 5 5 10 MCKINNEY, TX 77 56 72 45 62 / 80 50 10 5 10 DALLAS, TX 79 59 73 49 63 / 70 50 10 5 20 TERRELL, TX 76 59 73 48 65 / 80 50 10 5 20 CORSICANA, TX 78 61 75 50 67 / 80 50 20 5 20 TEMPLE, TX 78 61 76 49 66 / 50 50 10 5 30 MINERAL WELLS, TX 82 52 72 45 61 / 40 20 5 5 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/91
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 313 AM CDT WED MAR 30 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-310900- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 313 AM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM CHANCES INCREASE TODAY AS AN UPPER LEVEL LOW MOVES INTO THE PLAINS AND A DRYLINE AND COLD FRONT APPROACH FROM THE WEST. THE ATMOSPHERE ACROSS NORTH AND CENTRAL TEXAS WILL BE WARM...HUMID AND UNSTABLE RESULTING IN A THREAT FOR SEVERE STORMS. AT LEAST TWO ROUNDS OF STORMS ARE EXPECTED TODAY...SCATTERED TO NUMEROUS THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE REGION THIS MORNING...SHIFTING EAST THIS AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE. LARGE HAIL WILL BE THE MAIN THREAT WITH THIS FIRST ROUND OF SEVERE STORMS BUT THE THREAT FOR DAMAGING WINDS AND AN ISOLATED TORNADO WILL INCREASE BY MIDDAY. STORMS FROM THE FIRST ROUND MAY STILL BE ONGOING THIS AFTERNOON TO THE EAST OF INTERSTATE 35/35E AS THE SECOND ROUND DEVELOPS. THIS SECOND ROUND WILL BE LOCATED NEAR THE DRYLINE WEST OF INTERSTATE 35/35W. SEVERE STORMS WILL BE POSSIBLE WITH A THREAT FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THE NIGHT AS THE FRONT OVERTAKES THE DRYLINE AND MOVES IT EAST THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS MAY STILL OCCUR EARLY THURSDAY MORNING EAST OF A LINE FROM SULPHUR SPRINGS TO WACO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS NORTH AND CENTRAL TEXAS TODAY THROUGH TONIGHT. JLDUNN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 140 PM CDT WED MAR 30 2016 TXZ115-301900- STEPHENS TX- 140 PM CDT WED MAR 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEPHENS COUNTY UNTIL 200 PM CDT... AT 140 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IBEX...OR 10 MILES WEST OF BRECKENRIDGE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRECKENRIDGE AND US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3285 9910 3293 9897 3270 9881 3261 9910 TIME...MOT...LOC 1840Z 240DEG 16KT 3273 9908 92
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
145 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL KERENS 32.13N 96.23W
03/30/2016 E0.75 INCH NAVARRO TX EMERGENCY MNGRThe Dallas/Ft Worth radar (KFWS), 112 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
23 hail, 9 thunderstorm wind. Local standard time, as filed.
Tennis ball sized hail was reported at Hubbard Creek Lake.
Penny sized hail reported at Highway 64 and FM 314 north of Edom.
Hen Egg sized hail was reported 6 miles south-southeast of Van.
Quarter sized hail was reported 6 miles south-southeast of Van.
Nickel to quarter sized hail was reported in Paradise.
Quarter sized hail in the Metcalf Gap area.
Quarter sized hail was reported in the Metcalf Gap area.
A 60 mph wind gust was estimated approximately 6 miles north of Weatherford.
Penny sized hail was reported approximately 6 miles north of Weatherford.
Quarter sized hail was reported on the west side of Gorman.
Thunderstorm winds were estimated at 60-70 mph near White Settlement Rd and Loop 820.
Nickel sized hail was reported 8 miles southwest of Benbrook.
Thunderstorm winds were estimated at 65 mph in Edgecliff Village.
Thunderstorm winds were estimated near 60 mph near Hulen Street and Altamesa Blvd near Benbrook.
Quarter sized hail was reported 3 miles north of Burleson.
Thunderstorm winds in Burleson were estimated near 70 mph.
Nickel to quarter sized hail was reported on FM 1017/McAlister Rd in the Crowley area.
Thunderstorm winds were estimated near 65 mph near Russell Curry Rd and Highway 287 in Mansfield.
Hail up to the size of half dollars fell approximately 9 miles north of Hamilton.
Thunderstorm winds were estimated near 60 mph approximately 9 miles north of Hamilton.
Half dollar sized hail fell in Briaroaks.
Thunderstorm winds were estimated near 65 mph near Interstate 35E and East 8th Street in Dallas.
Quarter sized hail was reported 1 mile northeast of Hamilton.
Golf ball sized hail was reported south of Lillian.
A 60 mph wind gust was estimated near Venus.
Nickel to quarter sized hail was reported in Midlothian.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625756, 625751, 625752, 625753, 625754, 625755, 625759, 625761, 625762, 625758, 625760, 625763, 625769, 625764, 625765, 625770, 625776, 625766, 625767, 625768, 625771, 625772, 625773, 625774, 625777, 625775, 625778, 625782, 625783, 625779, 625780, 625781.